Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 153, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 20, 2016, 6:24 PM EDT for Indiana County, Jefferson County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2016, 6:24 PM EDT (22:24 UTC)
- Expired
- Oct 20, 2016, 7:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Indiana County, PA, Jefferson County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 20, 3:46 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 5:51 PM EDT, 33 minutes earlier.
Area forecast discussion, Oct 20, 5:51 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
551 PM EDT Thu Oct 20 2016
.SYNOPSIS...
Low pressure and a crossing cold front will generate more rain
through Friday. Much cooler weather will follow for the weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The special 19Z KPBZ raob went up indicating 1.39 in of
precipitable water, which is roughly 200 percent of normal. This
is in an environment of deep southwesterly moisture feed as
indicated by nearly saturated conditions from the surface up to
about 600 mb with strong southwesterly flow through the layer.
This is embedded in a deeper layer of shear and a strongly anti-
cyclonically curved upper jet over the region. As the mid and
upper wave slowly advanced eastward overnight and tilt turns from
positive to neutral and eventually negative, the environment will
likely remain conducive to heavy rainfall as low level flow right
off the deck will likely continue strong isentropic ascent into
the slowly SEward moving frontal boundary. All of this is only
considering the synoptic portion of the equation.
In the more mesoscale, several smaller mesolows are advancing
northeastward in the deeply sheared environment ahead of the mid-
level wave. Each of these is harnessing roughly 1000 J/kg of
surface CAPE. Due to the slow-moving nature of the surface
boundary as well as mesoscale elements tracking up it, several
successive rounds of heavy rainfall will be possible as these
elements move northeastward in a friendly large scale environment.
The previously issued flash flood watch remains in effect for
this.
In addition, while mid-level lapse rates are not particularly
strong, strong shear will maintain the chances of a severe
thunderstorm primarily over the southeastern third of the CWA
through the evening. Fries
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Showers are expected to continue Friday as the surface low and
it's associated cold front slowly slides east of the area. The
upper trough is progged to continue it's slow approach Friday,
with the axis crossing Friday evening.
Cold advection in northwest flow, and the proximity of the upper
low/trough should keep shower chances continuing Saturday for
portions of the area. A few locations especially in the higher
terrain could see a few snow showers mix in at times. Building
high pressure and lowering inversion heights should result in
rapidly decreasing POPs by Saturday evening, with dry weather
continuing Sunday. Much cooler temperatures are expected, with
readings near or several degrees below the seasonal averages.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A fast moving shortwave is progged for an early week passage, with
most of the shower chances remaining north of PIT. Ridging is
progged thereafter through mid week before another trough advances
out of the Midwest by late week. Temperatures should average a few
degrees below seasonal levels through the period.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
General VFR can be expected into the afternoon with exception for
ZZV where encroaching stratus with a sfc trough looks to be
problematic. Conditions will deteriorate at other terminals from
the south late this afternoon and into the evening as showers and
thunderstorms develop with approaching low pressure. Expect
eventual IFR to persist through Friday morning as rainfall gives
wary to stratus in the wake of that exiting systems cold front.
.OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...
Periodic restrictions are expected into Sunday as an upper trough
crosses the area.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Friday morning FOR MDZ001.
OH...Flash Flood Watch through Friday morning FOR OHZ039>041-
048>050-057>059-068-069.
PA...Flash Flood Watch through Friday morning FOR PAZ007>009-
013>016-020>023-029-031-073>076.
WV...Flash Flood Watch through Friday morning FOR WVZ001>004-012-
021-509>514.
&&Hazardous weather outlook, Oct 20, 3:47 PM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 347 PM EDT THU OCT 20 2016 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-020-WVZ001>003-513- 514-212000- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-BEAVER-HANCOCK- BROOKE-OHIO-WESTERN TUCKER-EASTERN TUCKER- 347 PM EDT THU OCT 20 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. DAMAGING WIND IS THE MAIN THREAT...THOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ009-014>016-021>023-029-031-073>076-WVZ004-012-021-509>512- 212000- GARRETT-FOREST-BUTLER-CLARION-JEFFERSON-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON- 347 PM EDT THU OCT 20 2016 ...SEVERE THUNDERSTORM WATCH 499 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FLASH FLOOD WATCH. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. DAMAGING WIND IS THE MAIN THREAT...THOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Oct 20, 5:11 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 PM EDT THU OCT 20 2016
PAZ014-021-202145-
ALLEGHENY-BUTLER-
511 PM EDT THU OCT 20 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BUTLER
AND NORTHEASTERN ALLEGHENY COUNTIES...
AT 509 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER HAMPTON
TOWNSHIP...OR NEAR MCCANDLESS TOWNSHIP...MOVING EAST AT 60 MPH.
WINDS IN EXCESS OF 40 MPH, DIME SIZE HAIL, AND TORRENTIAL RAINFALL
RESULTING IN AREAS OF CAUSE LOCALIZED FLOODING WILL ALL BE POSSIBLE.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...CRANBERRY...
FRANKLIN PARK...SHALER TOWNSHIP...PLUM...HAMPTON TOWNSHIP...NEW
KENSINGTON...HARRISON TOWNSHIP...O'HARA TOWNSHIP AND BELLEVUE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 30 AND 48.
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 72 AND 79.
PARKWAY NORTH BETWEEN MILE MARKERS 5 AND 13.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4060 7975 4058 7977 4054 7976 4047 8010
4070 8010 4076 7973
TIME...MOT...LOC 2109Z 254DEG 52KT 4058 7992Local storm report, Oct 20, 5:28 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT THU OCT 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG 1 SSE LODI 39.60N 80.93W
10/20/2016 WETZEL WV 911 CALL CENTER
ONE TREE DOWN ON THE INTERSECTION OF EAST MAIN STREET
AND 4TH AVENUE
0440 PM TSTM WND DMG 1 SSW BROOKLYN 39.62N 80.87W
10/20/2016 WETZEL WV 911 CALL CENTER
ONE TREE DOWN ON INTERSECTION OF ROUTE 2 AND 180
0444 PM HAIL 1 S NEW MARTINSVILLE 39.64N 80.86W
10/20/2016 E1.50 INCH WETZEL WV TRAINED SPOTTER
&&
EVENT NUMBER PBZ1601884
EVENT NUMBER PBZ1601885
EVENT NUMBER PBZ1601886
24Special weather statement, Oct 20, 5:30 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT THU OCT 20 2016
PAZ014-015-022-023-073-202200-
CLARION-ARMSTRONG-WESTMORELAND-BUTLER-INDIANA-
530 PM EDT THU OCT 20 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN INDIANA...
ARMSTRONG...SOUTHEASTERN BUTLER...SOUTHEASTERN CLARION AND
NORTHWESTERN WESTMORELAND COUNTIES...
AT 529 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SARVER TO NEAR
LEECHBURG TO NEAR PLUM. MOVEMENT WAS NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
VANDERGRIFT...KITTANNING...APOLLO...MURRYSVILLE...LOWER BURRELL...
FORD CITY...LEECHBURG...FREEPORT...NEW BETHLEHEM...WEST KITTANNING...
NORTH APOLLO AND WEST LEECHBURG.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4059 7930 4048 7970 4053 7970 4054 7973
4061 7970 4063 7970 4064 7969 4067 7969
4067 7972 4085 7977 4109 7932 4086 7919
TIME...MOT...LOC 2129Z 239DEG 36KT 4082 7969 4065 7963 4053 7971
34Local storm report, Oct 20, 5:46 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT THU OCT 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 6 SW NEW MARTINSVILLE 39.61N 80.94W
10/20/2016 E1.00 INCH WETZEL WV PUBLIC
IN PADEN CITY
&&
EVENT NUMBER PBZ1601887
24Special weather statement, Oct 20, 6:07 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT THU OCT 20 2016
PAZ016-022-023-202230-
ARMSTRONG-JEFFERSON-INDIANA-
607 PM EDT THU OCT 20 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN INDIANA...SOUTHERN
JEFFERSON AND EAST CENTRAL ARMSTRONG COUNTIES...
AT 607 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF INDIANA...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PUNXSUTAWNEY...RURAL VALLEY...BIG RUN...DAYTON...ROSSITER...MARION
CENTER...CHERRY TREE...CREEKSIDE...PLUMVILLE...GLEN CAMPBELL...ATWOOD
AND DIXONVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4072 7881 4069 7882 4068 7933 4087 7936
4104 7881 4101 7880 4081 7881 4072 7880
TIME...MOT...LOC 2207Z 246DEG 34KT 4078 7926
34Special weather statement, Oct 20, 6:10 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 610 PM EDT THU OCT 20 2016 PAZ029-073-075-076-202245- WESTMORELAND-FAYETTE-FAYETTE RIDGES-WASHINGTON- 610 PM EDT THU OCT 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FAYETTE...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN WESTMORELAND COUNTIES... AT 610 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROWNSVILLE... OR 9 MILES NORTHWEST OF UNIONTOWN...MOVING NORTHEAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CONNELLSVILLE...CALIFORNIA...MOUNT PLEASANT...SCOTTDALE... YOUNGWOOD...BROWNSVILLE...NEW STANTON...SOUTH CONNELLSVILLE... PERRYOPOLIS...NORTH BELLE VERNON...SPEERS AND BELLE VERNON. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 IN PENNSYLVANIA NEAR MILE MARKER 39...AND BETWEEN MILE MARKERS 43 AND 57. PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 73 AND 81. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3989 7984 4006 8000 4028 7958 4005 7943 TIME...MOT...LOC 2210Z 243DEG 33KT 4000 7984
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 2:11 AM EDT | Special Weather Statement | PBZ | Beaver | 34 min |
| Oct 20, 2:36 AM EDT | Special Weather Statement | PBZ | Allegheny, Washington | 39 min |
| Oct 20, 6:23 AM EDT | Flash Flood Warning | PBZ | Mercer | 4 hr |
| Oct 20, 11:45 AM EDT | Flash Flood Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more | 21 hr |
| Oct 20, 4:51 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 39 min |
| Oct 20, 5:11 PM EDT | Special Weather Statement | PBZ | Allegheny | 34 min |
| Oct 20, 5:27 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 25 min |
| Oct 20, 5:30 PM EDT | Special Weather Statement | PBZ | Armstrong | 30 min |
| Oct 20, 6:07 PM EDT | Special Weather Statement | PBZ | Indiana | 23 min |
| Oct 20, 6:10 PM EDT | Special Weather Statement | PBZ | Fayette | 35 min |
| Oct 20, 6:42 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 33 min |
| Oct 20, 4:19 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 41 min |
| Oct 20, 12:10 AM EDT | Special Weather Statement | PBZ | Muskingum | 35 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.